Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Pueblo, CO

May 24, 2003Fremont County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 2003, 2:42 PM MDT for Fremont County, Pueblo County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 2:42 PM MDT (20:42 UTC)
Expired
May 24, 2003, 3:45 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Fremont County, CO, Pueblo County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 242042
SVRPUB
COC043-101-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREMONT COUNTY IN CENTRAL COLORADO
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 242 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 3 MILES SOUTH OF PENROSE...OR ABOUT 23
  MILES WEST OF PUEBLO...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PUEBLO WEST...PUEBLO RESERVOIR AROUND 340 PM MDT
  PUEBLO...PINON AROUND 345 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3850 10508 3832 10514 3818 10462 3844 10454

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:04 PM MDT, 38 minutes earlier.

Area forecast discussion, May 24, 2:04 PM MDT, 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
204 PM MDT SAT MAY 24 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY)

CURRENTLY...ISOLATED TO SCATTERED CONVECTION FORMING OVER THE MTNS
AS OF 19Z...WITH BEST COVERAGE ALONG THE ERN MTN SLOPES. AIRMASS
OVER THE PLAINS HAS BECOME FAIRLY UNSTABLE...WITH LAPS CAPES FROM
1000 TO 2000 J/KG. NICE CONVERGENT BOUNDARY/WEAK SFC FRONT SEEN IN
VISIBLE IMAGERY PARALLEL TO THE ARK RIVER FROM NEAR CANON CITY TO
NORTH OF KPUB TO NORTH OF KLHX...AND WITH LOW LEVEL DEWPOINTS
POOLING JUST SOUTH OF THIS FEATURE...EXPECT CONVECTION TO
INITIATE ALONG THE BOUNDARY THE NEXT FEW HOURS. CANT FIND MUCH IN
THE WAY OF UPPER FEATURES TO ENHANCE CONVECTION...AT LEAST IN THE
WATER VAPOR IMAGERY...THOUGH RUC ANALYSIS SHOWS WEAK S/W ACROSS SRN
CO WITH A SECOND STRONGER S/W TROUGH OVER ERN AZ.

LATE THIS AFTERNOON/TONIGHT...EXPECT SCT TSRA TO CONTINUE INTO THE
EVENING...MAINLY DRIVEN BY TERRAIN/OUTFLOW BOUNDARY INTERACTIONS.
CAPES ARE CERTAINLY SUFFICIENT FOR ISOLATED SEVERE...BUT WITH 0-6KM
SHEAR ONLY AROUND 30 KTS...SUPERCELL POTENTIAL IS FAIRLY LOW. EXPECT
A SCENARIO SIMILAR TO YESTERDAY...WITH BRIEF SEVERE HAIL POSSIBLE
UNTIL SUNSET. MID-SHIFT CUT BACK POPS SOMEWHAT AFTER MIDNIGHT AS
THERMALLY DRIVEN CONVECTION WILL DIE DOWN...BUT WONT GET RID OF
POPS ENTIRELY AS MOIST/UNSTABLE AIRMASS REMAINS.

SUNDAY...LITTLE CHANGE IN THE WX PATTERN AND THUS FEW CHANGES NEEDED
TO CURRENT GRIDS. APPROACHING S/W TROUGH OVER NRN NM MIGHT PROVIDE
BETTER UPWARD MOTION FOR CONVECTION...THOUGH SLIGHTLY COOLER/CLOUDIER
AIR MASS SHOULD BE MORE STABLE. NOT SURE WHICH SIDE OF THE EQUATION
WILL DOMINATE...SO WILL STAY ON THE FENCE WITH WIDESPREAD HIGH
CHANCE POPS FOR NOW. MAV NUMBERS CONTINUE TO LOOK TOO COOL...SO
LEANED MORE TOWARD THE WARMER FWC/MET GUIDANCE MAXES.  --PETERSEN

LONG TERM DISCUSSION...(SUN NIGHT THROUGH SAT).

MAIN CONCERNS TEMPS AND PRECIP CHANCES MON AND TUE WITH HOW MUCH
WARMING INTO LATE NEXT WEEK.

NOT MUCH CHANGE IN THE WEATHER PATTERN INTO MONDAY...AS AN UPPER
LEVEL RIDGE CONTINUES TO BUILD INTO THE FOUR CORNERS AREA. SHORT
WAVE MENTIONED ABOVE CONTINUES ACROSS NEW MEXICO SUN NIGHT...WITH
MODELS PRINTING OVER AN INCH QPF ACROSS THE AREA OVERNIGHT. STILL
LOOKS TO BE OVERDONE WITH MODEL CONVECTIVE FEEDBACK PROBLEMS AND WILL
ONLY KEEP EVENING POPS ON SUN. PERSISTENT UPSLOPE WITH SURFACE HIGH
PRESSURE BUILDING ACROSS ACROSS THE CENTRAL HIGH PLAINS WILL KEEP
AMPLE LOW LEVEL MOISTURE AND STRATUS ACROSS THE PLAINS OVERNIGHT.
CLOUDS WILL BE SLOW TO BURN OFF MON...AND WENT ON THE COOLER
SIDE OF GUIDANCE FOR MEMORIAL DAY. WITH LOW LEVEL MOISTURE STILL IN
PLACE...AND LITTLE DYNAMIC SUPPORT...WILL KEEP CHANCE POPS ACROSS
THE EASTERN MTNS AND ADJACENT PLAINS...AND DROP TO SLIGHT CHANCES
FAR EASTERN PLAINS. WILL KEEP SLIGHT CHANCES OUT WEST AS
MOISTURE SLOWLY ERODES WITH BUILDING RIDGE.

TUE-WED...STRONG UPPER RIDGE CONTINUES TO BUILD INTO WESTERN COLORADO
BY WED...WITH MID LEVEL FLOW BECOMING NORTHEAST ACROSS THE AREA.
SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH AND EAST INTO THE
SOUTHERN HIGH PLAINS...WITH KEEPING SOME LOW LEVEL MOISTURE IN PLACE
ACROSS THE PLAINS IN SOUTHERLY RETURN FLOW. ENOUGH MID AND UPPER
LEVEL MOISTURE PROGGED TO KEEP ISOLATED/SCATTERED POPS ACROSS THE
MTNS AND ADJACENT PLAINS TUE. WILL TAKE POPS OUT ACROSS THE FAR
EASTERN PLAINS WED...AS NORTHEAST STEERING FLOW WILL KEEP ANY
CONVECTION CONFINED TO THE MTNS.

THU-SAT...UPPER RIDGE PARKED ACROSS THE STATE THURSDAY FLATTENS
OVERHEAD FRIDAY INCREASING WESTERLY FLOW ALOFT THROUGH SATURDAY AS
PACIFIC NW SHORT WAVES MOVE ACROSS THE NORTHERN ROCKIES. THU LOOKS
TO BE THE WARMEST DAY OF THE WEEK...WITH 700MB TEMPS WARMING TO
BETWEEN +12C-14C ACROSS THE AREA. SOME MID AND UPPER MOISTURE
TRAPPED UNDER THE RIDGE AND STEEPENING LAPSE RATES TO KEEP ISOLATED
MTNS POPS THU WITH PLAINS LIKELY CAPPED. WITH MINOR DISTURBANCES
EMBEDDED IN THE INCREASING WESTERLY FLOW ALOFT...WITH KEEP ISOLATED
DIURNAL POPS ACROSS THE AREA FRI AND SAT WITH TEMPS AT OR ABOVE
SEASONAL NORMS. -MW

.PUB...NONE.
Hazardous weather outlook, May 24, 6:12 AM MDT, 8 hours 30 minutes before
COZ058>089-093>099-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
612 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AROUND 100
PM...THEN MOVE OFF INTO THE ADJACENT PLAINS BY 200 PM.  A FEW
THUNDERSTORMS MAY BECOME SEVERE ACROSS THE SOUTHEAST PLAINS AFTER
200 PM.  THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE
ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.

ABUNDANT LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL ALLOW
THE ATMOSPHERE TO BECOME VERY UNSTABLE.  WIND SHEAR WILL BE
SUFFICIENT FOR ONE OR TWO SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...WIND GUSTS TO AROUND 60
MPH...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

OVER THE MOUNTAINS AND HIGH VALLEYS...LOW LEVEL MOISTURE WILL BE
SOMEWHAT MORE LIMITED...THUS THE MAIN THREAT FROM THUNDERSTORMS
ACROSS THIS AREA WILL BE WIND GUSTS TO 40 MPH...AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...THERE WILL BE THE POTENTIAL FOR SCATTERED AFTERNOON
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO.

FROM MONDAY THROUGH FRIDAY...THERE WILL BE THE POTENTIAL FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 200 PM ACROSS THE SOUTHEAST PLAINS OF COLORADO.

KT/METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:48 PM MDTSevere Thunderstorm WarningPUBPueblo57 min
May 24, 2:53 PM MDTSevere Thunderstorm WarningPUBEl Paso52 min
May 24, 3:53 PM MDTSevere Thunderstorm WarningPUBEl Paso67 min
May 24, 5:05 PM MDTSevere Thunderstorm WarningPUBLas Animas115 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.